Volume 3, issue 1 (1999)

Download this article
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Circle-valued Morse theory and Reidemeister torsion

Michael Hutchings and Yi-Jen Lee

Geometry & Topology 3 (1999) 369–396

arXiv: dg-ga/9706012

Abstract

Let X be a closed manifold with χ(X) = 0, and let f : X S1 be a circle-valued Morse function. We define an invariant I which counts closed orbits of the gradient of f, together with flow lines between the critical points. We show that our invariant equals a form of topological Reidemeister torsion defined by Turaev [Math. Res. Lett. 4 (1997) 679–695].

We proved a similar result in our previous paper [Topology 38 (1999) 861–888], but the present paper refines this by separating closed orbits and flow lines according to their homology classes. (Previously we only considered their intersection numbers with a fixed level set.) The proof here is independent of the previous proof, and also simpler.

Aside from its Morse-theoretic interest, this work is motivated by the fact that when X is three-dimensional and b1(X) > 0, the invariant I equals a counting invariant I3(X) which was conjectured in our previous paper to equal the Seiberg–Witten invariant of X. Our result, together with this conjecture, implies that the Seiberg–Witten invariant equals the Turaev torsion. This was conjectured by Turaev and refines the theorem of Meng and Taubes [Math. Res. Lett 3 (1996) 661–674].

Keywords
Morse–Novikov complex, Reidemeister torsion, Seiberg–Witten invariants
Mathematical Subject Classification
Primary: 57R70
Secondary: 53C07, 57R19, 58F09
References
Forward citations
Publication
Received: 28 June 1999
Accepted: 21 October 1999
Published: 25 October 1999
Proposed: Ralph Cohen
Seconded: Robion Kirby, Steve Ferry
Authors
Michael Hutchings
Department of Mathematics
Stanford University
Stanford
California 94305
USA
Yi-Jen Lee
Department of Mathematics
Princeton University
Princeton
New Jersey 08544
USA